Select country
Membership information
0800 561 9000
Medicolegal advice
0800 561 9090
Menu
Refine my search

Failure to review nitrofurantoin: hepatitis and rash

Post date: 13/04/2018 | Time to read article: 2 mins

The information within this article was correct at the time of publishing. Last updated 19/07/2018

By Dr Anna Fox, GP

Mrs A was a 70-year-old retired teacher. She had struggled with recurrent urinary tract infections for many years so her GP, Dr G, decided to start her on prophylactic antibiotics. He prescribed nitrofurantoin 50mg once daily, which worked well for her.
Mrs A had her liver function tests checked approximately 14 months after starting the nitrofurantoin and they were normal. Subsequent testing ten months later revealed a slightly raised ALT of 54. Dr G considered the results and decided that no further action was required. He knew that Mrs A was overweight and thought the slightly raised ALT was probably due to a fatty liver.

Five months later, now three years after the initiation of nitrofurantoin, Mrs A went to see her GP with a rash on her legs. It was unlike any rash she had had before and looked like lots of small bruises. Dr G was not sure what was causing the rash so he arranged some blood tests and referred her to hospital.

Liver function tests revealed a significantly raised ALT of 161. The rash was diagnosed as possible leucocytoclastic vasculitis. It was suggested that the rash and the raised liver enzymes were caused by the nitrofurantoin. The drug was stopped, Mrs A’s rash resolved and her ALT returned to normal.

Mrs A brought a claim against Dr G, alleging a failure to perform medication reviews, a failure to arrange repeat testing when the ALT was noted to be mildly abnormal, and a failure to stop nitrofurantoin at an earlier stage.

Expert opinion
Medical Protection sought expert opinion from a GP and a rheumatologist. The expert GP was critical of Dr G for failing to repeat the liver function tests following the initial, slightly abnormal result. It was felt that Dr G should have considered other possible causes for the raised ALT, including nitrofurantoin, and not simply assumed it was due to a fatty liver. Had this been done, it is likely that nitrofurantoin would have been stopped approximately one year earlier than it actually was.

Learning points
  • Hepatotoxicity is a potentially serious side effect of a number of drugs including nitrofurantoin. Clinicians should weigh up the risks and benefits of nitrofurantoin before initiating treatment, especially with long-term use in high risk patients.
  • Annual medication reviews provide an opportunity to assess the need for any monitoring and to determine what, if any, action needs to be taken regarding a specific drug. It is important to have robust systems in place to ensure that annual medication reviews are performed, particularly in patients on long term medication.
References
  1. Nitrofurantoin-induced hepatotoxicity: a rare yet serious complication, Sakaan SA, Twilla JD, Usery JB, Winton JC, Self TH, South Med J 107(2): 107-13 (2014)

Share this article

Share
Load more reviews
Rating

You've already submitted a review for this item

|
New site feature tour

Introducing an improved
online experience

You'll notice a few things have changed on our website. After asking our members what they want in an online platform, we've made it easier to access our membership benefits and created a more personalised user experience.

Why not take our quick 60-second tour? We'll show you how it all works and it should only take a minute.

Take the tour Continue to site

Medicolegal advice
0800 561 9090
Membership information
0800 561 9000

Key contact details

Should you need to contact us, our phone numbers are always visible.

Personalise your search

We'll save your profession in the "I am a..." dropdown filter for next time.

Tour completed

Now you've seen all of the updated features, it's time for you to try them out.

Continue to site
Take again